Published in Duke Mathematical Journal, 78(3), 453-475. © Copyright 1995 Duke University Press.


We establish the hypoellipticity of a large class of highly degenerate second order differential operators of Hörmander type. The hypotheses of our theorem allow Hörmander's general Lie algebra condition to fail on a collection of hypersurfaces. The proof of the theorem is probabilistic in nature. It is based on the Malliavin calculus and requires new sharp estimates for diffusion processes in Euclidean space. (281 kB)
Postscript copy

hypoell.dvi (87 kB)
.dvi copy (131 kB)
compressed postscript copy